Alert archive / North Dakota / Wind Advisories in 2018
Wind Advisory 7, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Oct 3, 2018, 2:57 AM CDT for Barnes County, Ransom County, Sargent County, North Dakota. It took effect at Oct 3, 2018, 1:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2018, 2:57 AM CDT (07:57 UTC)
- In effect from
- Oct 3, 2018, 1:00 PM CDT
- Expired
- Oct 3, 2018, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Grand Forks, ND
Counties Barnes County, ND, Ransom County, ND, Sargent County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 120 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
842 WWUS73 KFGF 030757 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 257 AM CDT Wed Oct 3 2018 NDZ038-049-052-040000- /O.NEW.KFGF.WI.Y.0007.181003T1800Z-181004T0000Z/ Barnes-Ransom-Sargent- Including the cities of Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, and Rutland 257 AM CDT Wed Oct 3 2018 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... The National Weather Service in Grand Forks has issued a Wind Advisory...which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * WINDS...Sustained northwest at 20 to 30 mph with gusts up to 45 mph. * TIMING...Wednesday afternoon and evening. * IMPACTS...Strong winds may blow down limbs...trees...and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
610 WWUS73 KFGF 031856 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 156 PM CDT Wed Oct 3 2018 NDZ038-049-052-040000- /O.CON.KFGF.WI.Y.0007.000000T0000Z-181004T0000Z/ Barnes-Ransom-Sargent- Including the cities of Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, and Rutland 156 PM CDT Wed Oct 3 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WINDS...Northwest 20 to 30 mph with gusts up to 50 mph. * TIMING...Wednesday afternoon and evening. * IMPACTS...Strong winds may blow down limbs...trees...and power lines. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
225 WWUS73 KFGF 040003 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 703 PM CDT Wed Oct 3 2018 NDZ038-049-052-040115- /O.EXP.KFGF.WI.Y.0007.000000T0000Z-181004T0000Z/ Barnes-Ransom-Sargent- Including the cities of Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, and Rutland 703 PM CDT Wed Oct 3 2018 ...WIND ADVISORY HAS EXPIRED... Winds have decreased below advisory criteria, but a few isolated gusts around 40 mph can't be ruled out for the next hour. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Oct 2, 11:59 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Oct 2, 11:59 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1159 PM CDT Tue Oct 2 2018 .UPDATE... Issued at 1044 PM CDT Tue Oct 2 2018 Fog and patchy drizzle has developed across the southern RRV with good moisture advection associated with southeast BL flow. Current trends match HRRR/RAP better than most other guidance currently and those models indicate potential for dense fog developing. As long as BL winds continue to remain higher (10-20 MPH) deep moisture may actually continue to lead to more drizzle than fog limiting lower vis potential. At the same time trends have matched well, so this can't be discounted. Will hold off on advisory issuance, but I did expand fog mention/timing and added drizzle mention to forecast. UPDATE Issued at 536 PM CDT Tue Oct 2 2018 Models showing decent BL moisture remaining in place ahead of frontal passage overnight tonight with long fetch of southeast low level flow in place. Short range/high resolution guidance support fog development along/south of Hwy 2 (best chances along/south of I-94) and even the potential for dense fog development. Confidence is somewhat limited as this may be more of an advection fog event rather than radiational fog due to persistent cloud cover and increasing precipitation chances. There is a strong enough signal/consensus in short range guidance that I went ahead and added patchy-areas mention. Where better precip chances are expected I kept fog mention out. && .SHORT TERM...(This evening through Wednesday) Issued at 348 PM CDT Tue Oct 2 2018 Main impacts are the wet and windy conditions developing through Wednesday. A front draped from western SD through northern MN and several weak impulses aloft will combine with a strong wind fields through the atmospheric column to develop several rounds of showers. Chances for rain spread in from the north and west through tonight and Wednesday morning, although the best chances reside in the central and northern valley and adjacent areas of ND and MN. Behind the front, winds turn north and strengthen with a strong sfc pressure gradient. During the afternoon and evening, strong 925-850mb winds develop and mix down toward the surface behind the front. This will result in a windy, chilly transition into Wednesday night, with gusts up to 40 mph expected. Expect a strong north to south temperature gradient across the area tonight and Wednesday, due to the west-east front pushing through. Locations in the Devils Lake basin will be particularly cool, with temperatures remaining in the 40s in northerly post-frontal flow all day. Conversely, areas in the southern valley will see 50s, perhaps 60s, ahead of the front. Although early day cloud cover will likely inhibit heating ahead of the front, some models suggest enough instability to support isolated thunder for areas south of Highway 2 Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 348 PM CDT Tue Oct 2 2018 The best chance for weather creating impacts in the long term period currently looks like Thursday night into Friday morning, mainly across northeastern NODAK. SW flow aloft sets up by Wednesday before as an upper wave moves across the region. Decent push of cold advection as the low pulls out should create windy conditions across portions of south central and southeastern NODAK Wed night. Ridging over MT will help keep much of Wed night and Thu dry, but the push of fall air will keep Thu aftn highs in the mid-40s. SW flow aloft returns by late Thu with the next wave moving across the region Thu night into Fri night. Cooler overnight lows both Thu and Fri nights will bring potential for a wintry mix with this end-of- the-week system. The cool and wet active period will continue into early next week, with a potential break Sat night into Sun, although less confidence in timing with the third wave of the long term period, where the GFS shows a strong surface low moving into the Dakotas early next week, with snow over much of central and western ND. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1158 PM CDT Tue Oct 2 2018 Conditions are continuing to transition to IFR or LIFR across parts of eastern ND and northwest MN and while lowest conditions may not prevail for more than a few hours there is potential for VLIFR vis/cigs at times. Drizzle and eventually rain will impacts most terminals through the TAF period, with windy conditions (gusts 30-38kt) by the afternoon. Conditions should improve during the evening Wed as the system transitions east. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...BP LONG TERM...Speicher AVIATION...DJR
Hazardous weather outlook, Oct 2, 10:51 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1051 PM CDT Tue Oct 2 2018 MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ027>030-038-039- 049-052-053-040400- West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 1051 PM CDT Tue Oct 2 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Areas of fog and drizzle may reduce visibility below one mile at times tonight through Friday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ004-NDZ006>008-014>016-024-026-054-040400- Kittson-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Western Walsh County- 1051 PM CDT Tue Oct 2 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Tonight Areas of fog and drizzle may reduce visibility below one mile at times tonight through Friday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for minor accumulations of snow Thursday overnight into Friday morning over the Devils Lake basin into parts of the northern Red River valley. The remainder of the period rain is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Wind Advisories in North Dakota, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.